Alert archive / Oregon / Small Craft Advisories in 2017

Small Craft Advisory 85, NWS Medford, OR

October 3, 2017

NWS Medford, OR issued this small craft advisory at Oct 3, 2017, 2:31 PM PDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Oct 3, 2017, 2:31 PM PDT (21:31 UTC)
Expired
Oct 4, 2017, 5:00 AM PDT
In force
14 hr
Issued by
NWS Medford, OR

The text

As transmitted.

734 
WHUS76 KMFR 032131
MWWMFR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
231 PM PDT TUE OCT 3 2017

PZZ370-376-041045-
/O.CAN.KMFR.SW.Y.0084.000000T0000Z-171004T1200Z/
/O.NEW.KMFR.SC.Y.0085.171003T2131Z-171004T1200Z/
WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM-
WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM-
231 PM PDT TUE OCT 3 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM PDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM PDT WEDNESDAY. THE SMALL
CRAFT ADVISORY FOR HAZARDOUS SEAS HAS BEEN CANCELLED. 

* WINDS: NORTH 15 TO 25 KT...DIMINISHING LATE TONIGHT.

* SEAS: STEEP WIND WAVE DOMINATED SEAS OF 6 TO 9 FEET...SUBSIDING
  TO 3 TO 6 FEET BY WEDNESDAY MORNING.

* AREAS AFFECTED...ALL AREAS BEYOND 10 NM FROM SHORE EXCEPT FOR AN
  AREA BETWEEN 10 NM AND 20 NM OF THE COAST WEST OF REEDSPORT. THE
  HEAVIEST SEAS WILL OCCUR SOUTH OF CAPE BLANCO BEYOND 30 NM OF
  THE COAST.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A
POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS.

&&

$$

PZZ350-356-041045-
/O.NEW.KMFR.SC.Y.0085.171003T2131Z-171004T1200Z/
COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM-
COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM-
231 PM PDT TUE OCT 3 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM PDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM PDT WEDNESDAY. 

* WINDS: NORTH 15 TO 25 KT...DIMINISHING LATE TONIGHT.

* SEAS: STEEP WIND WAVE DOMINATED SEAS OF 5 TO 7 FEET...SUBSIDING
  TO 3 TO 4 FEET BY WEDNESDAY MORNING.

* AREAS AFFECTED...GENERALLY AREAS BEYOND 5 NM OF THE COAST FROM
  NORTH BEND SOUTH TO POINT SAINT GEORGE.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A
POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS.

&&

$$

HTTP://WWW.WEATHER.GOV/MEDFORD
1 follow-up statement
947 
WHUS76 KMFR 041033
MWWMFR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
333 AM PDT WED OCT 4 2017


PZZ350-356-041145-
/O.CAN.KMFR.SC.Y.0085.000000T0000Z-171004T1200Z/
COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM-
COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM-
333 AM PDT WED OCT 4 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE SMALL
CRAFT ADVISORY. SEAS WILL CONTINUE TO DIMINISH INTO EARLY 
THURSDAY MORNING.

$$

PZZ370-376-041200-
/O.CON.KMFR.SC.Y.0085.000000T0000Z-171004T1200Z/
WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM-
WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM-
333 AM PDT WED OCT 4 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT EARLY
THIS MORNING...

* WINDS: NORTH 10 TO 20 KT...DIMINISHING INTO THIS AFTERNOON.

* SEAS: STEEP WIND WAVE DOMINATED SEAS OF 5 TO 7 FEET...SUBSIDING
  TO 3 TO 5 FEET LATE THIS MORNING. 

* AREAS AFFECTED...ALL AREAS BEYOND 15 NM FROM SHORE. THE HIGHEST
  SEAS ARE SOUTH OF CAPE BLANCO BEYOND 30 NM FROM SHORE. 

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A
POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS.

&&

$$


HTTP://WWW.WEATHER.GOV/MEDFORD

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this small craft advisory went out at Oct 3, 8:44 AM PDT, 5 hours 47 minutes earlier.

Area forecast discussion, Oct 3, 8:44 AM PDT, 5 hours 47 minutes before
Area Forecast Discussion
National Weather Service Medford OR
844 AM PDT Tue Oct 3 2017

.UPDATE...Observations for today have shown that many areas in the
Applegate Valley saw sub-freezing conditions, and that frost was
widespread across most of the West Side valleys. Otherwise, the
clear skies and breezy winds will continue. The current forecast
for today is on track, and the only changes I've made were to
increase winds along the ridgetops of the Cascades and Coastal
Range.

We are still expecting the warming and drying trend, but will have
to closely examine temperature guidance as frost/freeze could
continue to be an issue, and will be one of the main impacts for
tonight. -Schaaf

&&

.PREV DISCUSSION... /Issued 655 AM PDT Tue Oct 3 2017/

DISCUSSION...The Aviation and Fire Weather sections have been updated.

AVIATION...03/12Z TAF CYCLE...Clear skies will persist through
Wednesday morning. Winds will be gusty from the northeast and east
through Tuesday. These gusty winds will result in significant low
level turbulence in nearby areas downwind of north to south oriented
mountainous terrain. Low-level wind shear is forecast over the west
side terminals unitl around 18Z this morning, due to relatively
light surface wind speeds and an inversion around 1500-2000 ft AGL,
where wind speeds will be 25-35kt. -Spilde/DW

MARINE...Updated 300 AM PDT Tuesday, 3 October 2017...North to
northeast winds are expected to prevail for the next week. Northeast
winds will diminish slightly into noon then increase again into
early evening. They will be strongest beyond 10 nm from shore as a
thermal trough deepens along the coast. Seas will remain steep in
the outer waters through tonight then diminish into Wednesday night.
Northerly winds are expected to increase and seas to become chaotic
Thursday into the weekend. Wind wave dominated seas will combine
with a northwest swell and a long period south swell. There remains
fairly good agreement that the thermal trough will strengthen enough
by Friday to produce small craft advisory conditions then continue
strengthening into the weekend resulting in at least high end small
craft conditions and possible gale force winds in the southern
waters as early as Saturday afternoon. -DW

FIRE WEATHER...Updated 400 AM PDT Tuesday, 03 October 2017...
Moderate to locally strong easterly winds at ridge tops will persist
into Wednesday morning but are at peak strength early this morning.
Weaker easterly ridge winds will return Wednesday night and Thursday
night with mid slope and ridge humidity recoveries continuing to be
moderate. A warming and drying trend will begin today and continue
through Friday. Higher humdities are likely during the weekend as
the southern edge of a weak front brushes past. There is still some
uncertainty, but model agreement has immproved in timing the frontal
passage for late Friday night or Saturday morning. This would bring
breezy westerly winds that would be strongest east of the Cascades
but also several to a dozen degrees of cooling compared to Friday.
Uncertainty increases beyond Sunday, but the trend is likely to be
a return of warmer and drier weather. The GFS indicates a dry
but continued cool northerly flow while the ECMWF would be warmer
and even drier with a more progressive ridge building into the
region. -DW

PREV DISCUSSION... /Issued 315 AM PDT Tue Oct 3 2017/

Discussion...The forecast remains in pretty good shape this
morning. Strong energy feeding down from the north is helping a
trough over us form into a cutoff low today. This low will end up
over the northern Sierra later today and then gradually slide into
the Great Basin on Wednesday. We had a few showers and even a few
lightning strikes yesterday, but all indications are that drier air
will gradually move over us, and instability will decrease, so we
don't expect any precipitation today. The airmass is pretty cool, so
we'll see some frost around toward dawn where skies clear. After a
cool start, temperatures should be a little bit warmer today, at
least on the west side where there will be more sun. East of the
Cascades, we'll see a little more cloud, so temperatures will be
held back somewhat. I would expect similar conditions on Wednesday
as the low continues to spin just to our east.

As we get into Thursday and Friday, the pattern looks a little less
blocky than it has the last few days. The low that was supposed to
form the western portion of the Omega block is further west and the
eastern low moves off to the east a little earlier than previously
thought. As a result, we will be well within the influence of the
central upper ridge, and thus the end of the week should be warmer.
Some guidance shows us jumping to around 10 degrees above normal,
but we're holding off on that much warming until we're sure of these
trends in the models.

Another result of this weaker (or non-existent) block is that once
the pattern starts moving again this weekend, precipitating systems
coming out of the gulf of Alaska will be able to get closer to us
than expected. We opted against increasing pops for the weekend, but
if the current trends hold, northern areas could get brushed by some
precipitation next weekend. -Wright

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Frost Advisory until 9 AM PDT this morning for ORZ024-026.

CA...Frost Advisory until 9 AM PDT this morning for CAZ080>082.
     Freeze Warning until 9 AM PDT this morning for CAZ080.

Pacific Coastal Waters...Small Craft Advisory for hazardous seas until 5 AM PDT Wednesday
     for PZZ370-376.

BMS/DW/SBN

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 2:02 PM PDTFrost AdvisoryMFRCurry, Jackson, Josephine19 hr

Nearby

Small Craft Advisories in Oregon, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.